Nebraska, 2025

Hail in Nebraska, June 2, 2025

June 2, 2025 · NWS CYS · 1 event in 1 county or zone

Severe thunderstorms pushing east out of eastern Wyoming moved into western Nebraska during the evening of June 2nd. These storms continued to produce large hail and strong damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms pushing east out of eastern Wyoming moved into western Nebraska during the evening of June 2nd. These storms continued to produce large hail and strong damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 2, 4:30 PM MST, 9 minutes earlier. Its key messages:

  • Severe thunderstorms are possible this afternoon and evening across portions of southeast Wyoming and western Nebraska. Main concerns will be large hail, damaging winds, and heavy rain.
  • Cooler and wetter weather will prevail for Tuesday and Wednesday before a warming trend develops for Thursday through Saturday, with chances for late day showers and thunderstorms each day.
Area forecast discussion, Jun 2, 4:30 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
530 PM MDT Mon Jun 2 2025

.KEY MESSAGES...

- Severe thunderstorms are possible this afternoon and evening
  across portions of southeast Wyoming and western Nebraska.
  Main concerns will be large hail, damaging winds, and heavy
  rain.

- Cooler and wetter weather will prevail for Tuesday and
  Wednesday before a warming trend develops for Thursday
  through Saturday, with chances for late day showers and
  thunderstorms each day.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 1200 PM MDT Mon Jun 2 2025

Surface analysis from late this morning shows a cold front along the
northern border of the CWA in Wyoming. This cold front will continue
to push south throughout the afternoon, bringing widely scattered
storms to the area through the overnight hours. Hi-Res guidance
shows storms developing over the high terrain early this afternoon
with lift from the front and pushing eastward into Nebraska by mid
to late afternoon. Several rounds of storms look possible through
this evening as some CAMs show storms continuing to initiate
off the high terrain through the afternoon. The environment east
of the Laramie Range remains ripe for potentially severe
storms. Model soundings from the GFS show anywhere from 1200 to
1800 J/kg of MUCAPE with effective shear values of 30 to 40 kts.
This would be supportive of large hail, especially in the
Nebraska panhandle where MUCAPE values are higher. Mid-level
lapse rates are also supportive of large hail. Strong,
potentially damaging winds are also a threat with these storms
with DCAPE values close to 1000 J/kg. The more clustery nature
of storms that Hi-Res guidance shows also lends itself to a wind
threat. Although probably not likely, cannot rule out an
isolated tornado in the southern Nebraska panhandle where MLCAPE
values are around 1000 J/kg with favorable shear. Heavy rain can
also be expected in these storms as PWATs approach 1 inch. Flash
flooding could be possible as storms will be numerous. The
strongest storms will likely be out of the area by late this
evening, however more stratiform precipitation will begin to
fill in over the area behind the cold front.

Low stratus and some lingering rain showers will be possible Tuesday
morning behind the strong cold front. Low stratus and mostly cloudy
skies throughout much of the day will help keep temperatures
cool. 700 mb temperatures will be near 0C thanks to the cold
front, contributing to the below average highs in the 50s and
60s on Tuesday. The upper-level trough axis will sit over the
CWA tomorrow, so cannot rule out a few isolated storms during
the afternoon, however, cooler temperatures will keep the
atmosphere more stable, limiting any severe potential.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 147 PM MDT Sun Jun 1 2025

Multiple shortwaves will gives us precipitation
chances throughout the work week mainly in the afternoon and
evening. However, starting Wednesday we begin to have our westerly
downslope become the predominant pattern allowing temperatures to
rise from the mid 60's and into the 70's Thursday with more
widespread 70's on Friday into the weekend.

Tuesday, another shortwave swings through the intermountain west
from the early afternoon and into the evening. There looks to be a
vort max associated with this shortwave that may be the primary
means for lift. On top of the vort max there will be a little bit of
some residual moisture for the vort max to lift for some light
showers. Given the lack of real synoptic support anything severe is
not likely, however some lightning and thunder may be possible.

Wednesday into Thursday, A midlevel trough pushes through continuing
the rain chances for the Intermountain west. There should be enough
synoptic lift and well as the vorticity gradient to produce stronger
storms than Tuesday. However, model guidance shows dry air filling
into the region potentially cutting off any convection into the
overnight hours or evening if that dry air arrives sooner.

Thursday into Friday, westerly flow starts to dominate the pattern
allowing us to get a small break from the precipitation chances. Dry
air looks to start filing into the lower elevations giving us a dry
layer near the surface that may possibly not allow precipitation
from reaching the surface.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 529 PM MDT Mon Jun 2 2025

Convective showers and thunderstorms, some severe, will continue
to push east through the area for the next couple of hours. The
best chance of thunderstorm impacts is at KBFF and KSNY. Low
clouds will move in tonight, which will drop CIGS to MVFR/IFR
across the area. Low clouds will slowly scatter out and lift
Tuesday morning, with conditions improving to VFR Tuesday
afternoon. A strong northerly wind will persist tonight,
subsiding Tuesday morning/afternoon.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...SF
LONG TERM...MM
AVIATION...WFO-RIW
Hazardous weather outlook, Jun 2, 12:12 PM MST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
112 PM MDT Mon Jun 2 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-031915-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
112 PM MDT Mon Jun 2 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- Severe thunderstorms are possible this afternoon and evening
  across portions of southeast Wyoming and western Nebraska.
  Main concerns will be large hail, damaging winds, and heavy
  rain.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

- Cooler and wetter weather will prevail for Tuesday and
  Wednesday before a warming trend develops for Thursday
  through Saturday, with chances for late day showers and
  thunderstorms each day.

.Spotter information statement...

Spotters are encouraged to report severe weather to the NWS.

In the hours before

Local storm report, Jun 2, 2:55 PM MST, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
355 PM MDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     Tstm Wnd Gst     8 S Sibley Peak         42.32N 105.05W
06/02/2025  M59 MPH          Platte             WY   Dept of Highways

            WYDOT sensor at Coleman on Interstate 25
            measured a wind gust of 59 MPH.

&&
Special weather statement, Jun 2, 3:18 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
418 PM MDT Mon Jun 2 2025

WYZ107-108-022300-
East Platte County WY-Goshen County WY-
418 PM MDT Mon Jun 2 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GOSHEN AND EAST
CENTRAL PLATTE COUNTIES THROUGH 500 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Grayrocks Reservoir, or 13 miles east of Wheatland,
moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Veteran, Grayrocks Reservoir, and Antelope Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4198 10485 4215 10477 4207 10433 4182 10446
TIME...MOT...LOC 2218Z 290DEG 20KT 4203 10470

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trudel
Local storm report, Jun 2, 3:22 PM MST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
422 PM MDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     Tstm Wnd Gst     1 ESE Guernsey          42.26N 104.73W
06/02/2025  M64 MPH          Platte             WY   ASOS

            Camp Guernsey Airport gust 64 MPH.

&&
Local storm report, Jun 2, 3:44 PM MST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
444 PM MDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     Hail             3 E Guernsey            42.26N 104.69W
06/02/2025  M1.00 Inch       Platte             WY   Public

            Picture on social media showing quarter size
            hail.

&&
Local storm report, Jun 2, 3:50 PM MST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
450 PM MDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Hail             Burns                   41.20N 104.36W
06/02/2025  E1.25 Inch       Laramie            WY   Public

            Picture on social media showing half dollar
            size hail.

&&
Local storm report, Jun 2, 4:32 PM MST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
532 PM MDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     Tstm Wnd Dmg     Torrington              42.07N 104.18W
06/02/2025                   Goshen             WY   Emergency Mngr

            Emergency manager reports down trees and
            power outages around Torrington.

&&

The radar

The Cheyenne radar (KCYS), 69 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kimball

When
June 2, 4:39 PM MST
Where
Kimball County, 10 mi SSW of Bushnell
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.100, -103.990

Trained spotter reports ping pong ball size hail southwest of Kimball Nebraska.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254905.